The Swiss Cheese Model
February 5, 2019
Errors with Volume of Distribution
February 18, 2019
 
Recently we were asked to evaluate a patient  who was administered gentamicin 440 mg IV q24 hr. The patient received 5 doses prior to obtaining a trough level reported @ 1.3 mg/L. After dose 7, a trough level was obtained and reported at 3.9 mg/L; followed by a peak level after dose 8, reported at 15.5 mg/L. During the 8 day period the patient’s SCr and BUN increased slightly but were WNL. The gentamicin was held for 1 day and resumed at 380 mg IV q48 hr. A follow up peak after the first dose was reported at 11.1 mg/L with a trough level of 0.6 mg/L. Within a 2 week time period, the patient complained of dizziness, a sense of being off balance, worsening over the 2 week time period, trouble focusing eyes which was worse while standing.  There was no significant improvement over time.
 
 
 
In assessing this case, we noted that the initial peak of 15.5mg/L was elevated but could have been much greater. This is because the peak level occurred during a period when the patient’s volume of distribution was elevated due to an increase in fluid status, calculated value of 0.46 L/kg; greater than the expected 0.25 L/kg. Assuming the patient was the typical o.25 patient, the 15.5 mg/L peak would have been as high as 19.3 mg/L. This is of concern because of the BLACKBOX WARNING associated with gentamicin–“adjust dosage so that prolonged levels above 12 mcg/mL are avoided”.
 
So what does this mean? What this implies is that when once daily dosing is used, the risk of overdosing and ototoxic effects increase exponentially and the risk vs benefit must be considered before initiating such aggressive regimens. Typical dosing guidelines of 7 mg/kg can easily result in peak levels in excess of 12 mg/L. If the patient’s volume of distribution (Vd) is underestimated, critically toxic peak and trough levels can result. In this case, the Vd was underestimated and yet the patient’s peak levels were in excess of 12 mg/L. Eventually, as the patient improves and Vd returns to normal, the peak levels will only increase (unless the dose is reduced), predisposing the patient to further toxicity.
 
In addition, there are a number of risk factors that predispose the patient to both the nephro- and ototoxic effects of the aminoglycoside. This includes the age of the patient, prior exposure, other meds, the magnitude of the dose and the duration of treatment. As a result, if once daily dosing is used, it is important to routinely check levels to avoid incidents such as the one reported in our case.

 

 

Comments are closed.